Delaware, 2014

Flood in Delaware, April 30, 2014

April 30, 2014 · NWS PHI · 1 event in 1 county or zone

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico and then the Atlantic Ocean dropped heavy rain across Delaware centered on the 30th. Event precipitation totals averaged 2 to 5 inches, with the highest amounts in New Castle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving low pressure system and a deep southerly flow from the Gulf of Mexico and then the Atlantic Ocean dropped heavy rain across Delaware centered on the 30th. Event precipitation totals averaged 2 to 5 inches, with the highest amounts in New Castle County. This caused poor drainage and field flooding as well as flooding of creeks and rivers, mainly in New Castle County. Creek flooding in parts of New Castle County were the highest since Tropical Storm Irene in August of 2011. The steady rain began during the afternoon of the 29th and fell at its heaviest from the morning into the early evening of the 30th. The rain ended during the late evening of the 30th.| |The heavy rain was caused by the combination of a strong high pressure system that built over the Canadian Maritimes that initiated the onshore flow and a strong, but slow moving low pressure system. The low pressure system was located in northwest Missouri on the morning of the 29th. It moved northeast to near Chicago during the afternoon of the 29th. The low pressure system then became nearly stationary in southern Wisconsin as its cold front reached Ohio early on the 30th. Then a new low pressure system developed on the frontal boundary and was over Eastern Tennessee on the morning of the 30th. The low pressure system reached West Virginia during the late afternoon on the 30th as its warm front started to move through Delmarva. The low pressure system reached north central Maryland at 11 p.m. EDT on the 30th as its warm front reached extreme southeast Pennsylvania and central New Jersey. The low pressure system reached the Allentown, Pennsylvania area at 5 a.m. EDT on May 1st and then was absorbed again into the frontal boundary associated with the original low as it moved into New York State that morning. The steady rain ended as the low pressure system passed north of Delaware.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 30, 11:20 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 30, 11:20 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 PM EDT WED APR 30 2014

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MEANDER NEAR THE GREAT LAKES REGION TODAY
INTO THURSDAY. A WARM FRONT WILL THEREFORE GRADUALLY LIFT NORTHWARD
ACROSS THE MID ATLANTIC STATES TODAY AND TONIGHT. A COLD FRONT IS
THEN FORECAST TO SLIDE ACROSS OUR AREA THURSDAY. AN AREA OF HIGH
PRESSURE BUILDS TO OUR SOUTH FRIDAY AND SATURDAY, HOWEVER ANOTHER
COLD FRONT MOVES THROUGH OUR REGION SATURDAY NIGHT AND SUNDAY. HIGH
PRESSURE GRADUALLY BUILDS IN FOR MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WILL MAINTAIN THE PERSISTENCE FCST AS THE RADAR IS FILLED WITH
GENLY LIGHT TO MDT RAIN ECHOES ATTM. THERE HAVE BEEN A FEW
LIGHTNING STRIKES ACRS THE DELMARVA, BUT THEY HAVE NOT BEEN
WIDESPREAD OR PERSISTENT. WHILE THE CALENDAR IS ABOUT TO TURN TO
MAY, IT FEELS MORE LIKE EARLY MARCH, WITH JUST ANOTHER DREARY DAY
IN STORE. EXPECT PERIODS OF RAIN, PSBLY TO BECOME MORE SHOWERY
LATER TODAY.  A WARM FRONT WILL SLOWLY WORK ITS WAY N DURG THE DAY.

EVEN IN THE WARM SECTOR HOWEVER, EXPECT THE LOW LEVEL INVERSION TO
PERSIST. THEREFORE, ANY THUNDERSTORMS WILL HAVE TO RELY ON ELEVATED
INSTABILITY WITH PARCELS LIFTED FROM AROUND THE 900 TO 800 MB
LEVELS. EVEN WITH THAT, CAPE VALUES WILL BE MODEST AT
BEST...GENERALLY LESS THAN 200 J/KG. IF ANY STORMS DEVELOP HOWEVER,
THERE IS A SMALL CONCERN THAT WEAK DOWN DRAFTS COULD MIX THE 40KT+
WINDS FROM THE LOW LEVELS DOWN TO THE SURFACE, BUT THIS IS STILL
QUITE UNCERTAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THROUGH THIS PERIOD, WE WILL SEE THE ARRIVAL OF THE DRY SLOT IN OUR
REGION. HOWEVER, GIVEN THE CONTINUED MOIST SOUTHERLY SURFACE FLOW,
STILL EXPECT AT LEAST LIGHT RAIN TO CONTINUE THROUGH THE OVERNIGHT
HOURS. MODEL SOUNDINGS ALSO CONTINUE TO SHOW SOME ELEVATED
INSTABILITY, PRIMARILY IN DELMARVA, THOUGH THE CHANCES FOR
THUNDERSTORMS SHOULD BE ON THE DECREASE AFTER MIDNIGHT AS THE AXIS
OF HIGHEST PWAT VALUES SLIDES OFF SHORE. WITH THE PERSISTENT LOW
LEVEL CLOUD COVER, AND SOUTHERLY FLOW, EXPECT TEMPERATURES TONIGHT
TO ONLY BE A FEW DEGREES BELOW THE HIGHS TODAY.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE OVERALL SYNOPTIC SETUP INITIALLY REVOLVES AROUND A LARGE CLOSED
LOW. THIS FEATURE IS FORECAST TO SLOWLY WEAKEN AS IT LIFTS ACROSS
THE GREAT LAKES REGION AND INTO CANADA THURSDAY AND FRIDAY. THIS
WILL DRIVE A COLD FRONT ACROSS OUR REGION, HOWEVER ENERGY HANGING
BACK LOOKS TO MAINTAIN AN UPPER-LEVEL TROUGH ACROSS THE PLAINS TO
THE GREAT LAKES WHICH THEN SHIFTS EASTWARD SATURDAY AND SUNDAY. THIS
MAY AMPLIFY ONCE AGAIN SUNDAY OR EARLY NEXT WEEK IN THE EAST AS
RIDGING BUILDS ACROSS THE CENTRAL AND NORTHERN PLAINS. THE MOST
ORGANIZED PRECIPITATION LOOKS TO BE FEATURED ON THURSDAY AS A COLD
FRONT SHIFTS EASTWARD. WE USED A GENERAL MODEL BLEND THURSDAY
THROUGH SATURDAY, THEN UTILIZED THE 00Z WPC GUIDANCE WITH CONTINUITY
OVERALL.

FOR THURSDAY...A COLD FRONT WILL BE MOVING ACROSS THE REGION. AS
THIS OCCURS, THE LOW-LEVEL JET IS FORECAST TO BE SHIFTING OFFSHORE
EARLY IN THE MORNING. WHILE THIS WILL TEND TO LESSEN THE FORCING AND
DEEPER MOISTURE ADVECTION, ENOUGH FORCING ALONG WITH SOME
INSTABILITY AHEAD OF THE FRONT SHOULD RESULT IN A BAND OF SHOWERS
AND SOME THUNDER. THE POPS WERE THEREFORE INCREASED FOR A TIME
BEFORE DECREASING QUITE A BIT FROM ABOUT MIDDAY ON. IT APPEARS
THAT FROM ABOUT INTERSTATE 95 ON EASTWARD HAS THE GREATEST CHC FOR
SHOWERS AND SOME THUNDER GIVEN THE EASTWARD SHIFTING DEEPER MOISTURE
AND FRONTAL ZONE TIMING. THE INSTABILITY SHOULD BE HELD DOWN DUE TO
ONGOING ACTIVITY TO START, HOWEVER A WARMER AND MOIST AIRMASS WILL
BE IN PLACE. AS OF NOW, ANY SEVERE THUNDERSTORM THREAT LOOKS TO BE
RATHER LOW. GIVEN THE ANTICIPATED RUNOFF AND SHOWERS HANGING ON,
THE FLOOD WATCH CONTINUES THROUGH THE MORNING. A LAG THOUGH IN
THE TRUE CAA POST-FRONTAL WILL ALLOW FOR A WARM DAY ACROSS THE
ENTIRE AREA. OTHERWISE, THE WINDS WILL SHIFT TO THE WEST-NORTHWEST
ESPECIALLY LATER IN THE DAY AS THE COLD FRONT WORKS ITS WAY
EASTWARD. THE CLOUDS WILL ALSO START TO ERODE, ESPECIALLY AT NIGHT
FROM WEST TO EAST AS DRYING ARRIVES.

FOR FRIDAY AND SATURDAY...OUR WEATHER WILL STILL BE INFLUENCED BY
THE WEAKENING UPPER-LEVEL LOW AS IT TRACKS UP ACROSS SOUTHEASTERN
CANADA. THERE IS ADDITIONAL SHORT WAVE ENERGY TRACKING NORTHEASTWARD
WITHIN THE SOUTHWESTERLY FLOW ALOFT, AND WITH STEEPER LAPSE RATES
AND ENOUGH MOISTURE AND HEATING SOME SHOWERS MAY RESULT ESPECIALLY
EACH AFTERNOON. IT APPEARS THE BEST CHC IS ACROSS THE NORTHWEST
ZONES, ALTHOUGH THIS MAY SPREAD FARTHER SOUTHEASTWARD SOMEWHAT
SATURDAY AS A COLD FRONT ARRIVES LATE IN THE DAY. THE OVERALL
MOISTURE AND FORCING WITH THIS COLD FRONT LOOKS TO BE WEAK,
THEREFORE WE ARE NOT ANTICIPATING MUCH IN THE WAY OF QPF.

FOR SUNDAY...A COLD FRONT LOOKS TO BE CROSSING THE AREA MAINLY
DURING THE MORNING, ALTHOUGH THIS BOUNDARY MAY THEN STALL TO OUR
SOUTH. AS MENTIONED ABOVE, THIS FRONT LOOKS TO LACK DEEP MOISTURE
AND LIFT THEREFORE NOT EXPECTING MUCH WITH IT. THE FLOW IS GENERALLY
WESTERLY WITH THE AIRMASS MODERATING SOME ESPECIALLY FROM THE
SOUTHERN ZONES ON SOUTHWARD. DUE TO SOME ADDED DOWNSLOPING, THE
COASTAL PLAIN ESPECIALLY MAY END UP BEING WARMER.

FOR MONDAY AND TUESDAY...A STALLED FRONTAL BOUNDARY LOOKS TO BE
POSITIONED WELL TO OUR SOUTH. AS AN UPPER-LEVEL TROUGH AMPLIFIES
ACROSS THE NORTHEAST, SURFACE HIGH PRESSURE BEGINS TO BUILD IN FROM
THE GREAT LAKES MONDAY. THIS SURFACE HIGH SHOULD THEN SLIDE ACROSS
OUR AREA TUESDAY. A DRY FORECAST OVERALL ATTM.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

12Z TAF UPDATE...INCREASING CONFIDENCE IN A LOW LEVEL JET
DEVELOPING BY MID DAY. WITH DIRECTIONAL AND SPEED SHEAR EXPECTED,
HAVE ADDED MENTION OF LLWS TO ALL TAFS FROM MID DAY UNTIL LATE
TONIGHT WHEN THE JET MOVES OFF SHORE. STILL NOT ENOUGH CONFIDENCE
IN TIMING OR COVERAGE OF THUNDERSTORMS TO INCLUDE MENTION IN THE
TAFS FOR NOW.

PREVIOUS AVIATION DISCUSSION....WIDESPREAD IFR CEILINGS ARE
EXPECTED FOR MUCH OF THE DAY. EXPECT SOME BREAKS IN THE SHRA,
ESPECIALLY THIS MORNING, BUT BY 18Z, EXPECT LOWERING CEILINGS AND
MORE WIDESPREAD SHRA. THERE REMAINS A SMALL RISK FOR TSRA FOR
TERMINALS NEAR AND SOUTH OF KPHL THROUGH THE DAY, AND ALL
TERMINALS AFTER 00Z. HOWEVER, COVERAGE IS EXPECTED TO BE VERY
LIMITED, SO HAVE NOT MENTIONED IN THE TAFS AT THIS TIME.

WINDS WILL BE BREEZY FOR MUCH OF THE TAF PERIOD. SLOWLY SHIFTING
FROM EASTERLY TO SOUTHEASTERLY THROUGH THE DAY.

DRIER AIR SHOULD BEGIN TO MOVE INTO THE REGION AFTER 06Z, SO EXPECT
SLOW IMPROVEMENT LATE TONIGHT.

OUTLOOK...
THURSDAY...IFR/MVFR IMPROVING TO VFR DURING THE AFTERNOON. SHOWERS
WILL CONTINUE, HOWEVER THEY SHOULD BECOME MORE SCATTERED AND A
THUNDERSTORM CANNOT BE RULED OUT. SOUTHWEST WINDS 10 TO 15 KNOTS,
BECOMING WEST-NORTHWEST AT NIGHT AND DIMINISHING SOME.

FRIDAY...OVERALL VFR. A FEW SHOWERS ARE POSSIBLE IN THE AFTERNOON
FROM NEAR KABE TO THE NORTH AND WEST. WEST-SOUTHWEST WINDS GENERALLY
10 TO 15 KNOTS.

SATURDAY AND SUNDAY...OVERALL VFR. SOME SHOWERS ARE POSSIBLE MAINLY
SATURDAY ESPECIALLY NORTH AND WEST OF KPHL AS A COLD FRONT MOVES
THROUGH.

&&

.MARINE...
HAVE OPTED TO EXTEND THE GALE WARNING ON THE NRN WATERS THROUGH
NOON. THINGS MAY COME DOWN A BIT SOONER, BUT HAVE BEEN SLOW TO DO
SO THIS MORNING.

PREVIOUS MARINE DISCUSSION...GALE GUSTS CONTINUE, SO HAVE KEPT THE
GALE WARNING GOING THROUGH 5 AM EDT. AFTER THAT, SCA CONDITIONS
FOR BOTH WINDS AND SEAS ARE EXPECTED TO CONTINUE ALL DAY TODAY AND
OVERNIGHT TONIGHT. ISOLATED GUSTS ABOVE 30KT WILL AGAIN BE
POSSIBLE THIS EVENING.

OUTLOOK...
THURSDAY..GUSTY SOUTHWESTERLY WINDS AHEAD OF A COLD FRONT TO START
SHOULD DIMINISH SOME THROUGH THE DAY, THEN SHIFT TO THE WEST AND
NORTHWEST AT NIGHT. THE SEAS ON THE OCEAN ARE FORECAST TO BE AT OR
ABOVE 5 FEET, THEREFORE SMALL CRAFT ADVISORY CONDITIONS ARE
ANTICIPATED. THE SEAS MAY DROP BELOW 5 FEET THOUGH LATER AT NIGHT.

FRIDAY THROUGH SUNDAY...THE CONDITIONS ARE ANTICIPATED TO BE BELOW
SMALL CRAFT ADVISORY CRITERIA. A COLD FRONT MOVING THROUGH LATE
SATURDAY AND SUNDAY LOOKS TO BE ON THE WEAKER SIDE, WITH MOSTLY A
WIND SHIFT.

&&

.HYDROLOGY...
SO FAR, RAIN HAS BEEN LIGHT AND/OR INTERMITTENT ENOUGH THAT WE
HAVEN'T SEEN ANY FLOODING ISSUES OR SIGNIFICANT RISES ON SMALL
STREAMS. HOWEVER, THE HEAVIEST RAIN IS EXPECTED THROUGH THE DAY
TODAY INTO THIS EVENING, SO THE FLOODING THREAT REMAINS. THE BIGGEST
CHANGE WITH THE PREVIOUS FORECAST IS THAT THE AXIS OF HIGHEST QPF
AND HEAVIEST RAINS LOOKS TO STAY WELL WEST OF THE I-95 CORRIDOR. AND
WITH THIS SHIFT FURTHER WEST, DAY 1 QPF FOR OUR REGION IS NOW
EXPECTED TO BE IN THE 1 TO 3 INCH RANGE. HOWEVER, AS HAS BEEN
MENTIONED BY PREVIOUS SHIFTS, THERE IS QUITE A BIT OF UNCERTAINTY AS
TO WHERE THE HEAVIEST RAIN WILL SET UP.

MUCH HIGHER THAN NORMAL PWAT VALUES, MOIST LOW LEVEL JET, AND A DEEP
WARM CLOUD LAYER WILL ALL BE IN PLACE LATER TODAY AS THE WARM FRONT
MOVES INTO OUR REGION. THUS, HAVE CONTINUED WITH THE FLOOD WATCH
GENERALLY FOR LOCATIONS ALONG AND WEST OF THE I-95 CORRIDOR.

FOR DETAILED INFORMATION REGARDING FLOOD POTENTIAL ALONG SPECIFIC
STREAMS AND RIVERS, PLEASE REFERENCE THE AHPS WEBSITE.

&&

.TIDES/COASTAL FLOODING...
WILL ISSUE A CF ADVISORY FOR DEL BAY AS LEVELS WILL BE CLOSE OR
SLIGHTLY OVER WITH THE AFTN HIGH TIDE.

PREVIOUS DISCUSSION...COASTAL FLOOD ADVISORIES REMAIN IN EFFECT
FOR THE TIDAL DELAWARE RIVER AND THE CHESAPEAKE BAY.

FOR THE MOST PART THE HIGH TIDE CYCLE THAT JUST HAPPENED SHOULD BE
THE HIGHEST TIDES WE WILL SEE THROUGH THIS STORM SYSTEM. THE
EXCEPTION TO THIS IS THE CHESAPEAKE BAY, WHICH MAY SEE COASTAL
FLOODING FOR THE NEXT 3 HIGH TIDE CYCLES, THANKS TO FLOW TURNING
MORE SOUTHERLY THROUGH THE DAY TODAY.

FOR THE ATLANTIC COASTAL, DELAWARE BAY, AND TIDAL DELAWARE RIVER
LOCATIONS, ADDITIONAL COASTAL FLOODING IS UNLIKELY, BUT FRESH WATER
RUNOFF FROM HEAVY RAIN TODAY COULD INCREASE THE POTENTIAL FOR MINOR
TIDAL FLOODING ESPECIALLY ALONG THE DELAWARE RIVER.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ054-055-060>062-
     070-071-101>106.
     COASTAL FLOOD ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     PAZ070-071-106.
NJ...FLOOD WATCH THROUGH THURSDAY MORNING FOR NJZ001-007>010-012-
     013-015>019.
     COASTAL FLOOD ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     NJZ015>019.
DE...FLOOD WATCH THROUGH THURSDAY MORNING FOR DEZ001.
     COASTAL FLOOD ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     DEZ001.
MD...FLOOD WATCH THROUGH THURSDAY MORNING FOR MDZ008-012.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MDZ008-
     012-015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT THURSDAY FOR ANZ430-431-
     452>455.
     GALE WARNING UNTIL 4 PM EDT THIS AFTERNOON FOR ANZ450-451.

&&

SYNOPSIS...GORSE
NEAR TERM...JOHNSON/NIERENBERG
SHORT TERM...JOHNSON
LONG TERM...GORSE
AVIATION...GORSE/JOHNSON/NIERENBERG
MARINE...GORSE/JOHNSON/NIERENBERG
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 30, 10:40 AM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EDT WED APR 30 2014

NJZ001-007>010-012-013-015-PAZ054-055-061-062-105-011545-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-CARBON-MONROE-LEHIGH-NORTHAMPTON-UPPER BUCKS-
1140 AM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016>019-PAZ060-070-071-101>104-106-011545-
NEW CASTLE-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BERKS-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-LOWER BUCKS-
1140 AM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...SOUTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SOME STRONG THUNDERSTORMS TODAY COULD LOCALLY PRODUCE WIND GUSTS TO
45 MPH, ESPECIALLY THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ015-019-020-011545-
QUEEN ANNES-TALBOT-CAROLINE-
1140 AM EDT WED APR 30 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

SOME STRONG THUNDERSTORMS TODAY COULD LOCALLY PRODUCE WIND GUSTS TO
45 MPH, ESPECIALLY THIS AFTERNOON AND THIS EVENING.

SOME HEAVY RAIN AT TIMES TODAY AND TONIGHT MAY LEAD TO LOCAL POOR
DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-011545-
CECIL-KENT MD-
1140 AM EDT WED APR 30 2014

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

SOME STRONG THUNDERSTORMS TODAY COULD LOCALLY PRODUCE WIND GUSTS TO
45 MPH, ESPECIALLY THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ014-020>027-011545-
KENT-INLAND SUSSEX-DELAWARE BEACHES-EASTERN MONMOUTH-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
1140 AM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME HEAVY RAIN AT TIMES TODAY AND TONIGHT MAY LEAD TO LOCAL POOR
DRAINAGE FLOODING.

SOME STRONG THUNDERSTORMS TODAY COULD LOCALLY PRODUCE WIND GUSTS TO
45 MPH, ESPECIALLY THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-011545-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
1140 AM EDT WED APR 30 2014

...GALE WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-011545-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1140 AM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME STRONG THUNDERSTORMS TODAY COULD LOCALLY PRODUCE WIND GUSTS TO
AROUND 35 KNOTS, ESPECIALLY THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 7:59 AM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
859 AM EDT WED APR 30 2014

DEZ001-MDZ008-012-PAZ101-102-301400-
CECIL MD-EASTERN CHESTER PA-KENT MD-NEW CASTLE DE-WESTERN CHESTER PA-
859 AM EDT WED APR 30 2014

...A THUNDERSTORM WILL AFFECT CECIL...SOUTHWESTERN CHESTER...WEST
CENTRAL NEW CASTLE AND WESTERN KENT COUNTIES...

AT 854 AM EDT...A THUNDERSTORM WAS 7 MILES SOUTHEAST OF BOWLEYS
QUARTERS...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR NEWTOWN AROUND 910 AM...BETTERTON AROUND 920
AM...PERRYVILLE AROUND 940 AM...CALVERT AROUND 950 AM AND LOMBARD
AROUND 1000 AM.

LAT...LON 3927 7623 3930 7619 3932 7619 3943 7601
      3946 7602 3952 7599 3955 7603 3955 7609
      3957 7610 3957 7609 3956 7608 3957 7608
      3972 7623 3973 7614 3977 7607 3990 7599
      3971 7557 3913 7617 3918 7627

ROBERTSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Castle

When
April 30, 12:24 PM EST to 11:59 PM EST
Where
New Castle County, 0.79 mi NE of Centerville to 0.74 mi NW of Hockessin
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.828, -75.610

Heavy rain caused considerable poor drainage and major river and creek flooding in New Castle County. Some of the crests were the highest since Tropical Storm Irene on August 28, 2011. Within Wilmington alone, five roadways were flooded and closed. The Christina River at Coochs Bridge had major flooding and was above its 10.5 foot flood stage from 124 p.m. EDT on the 30th through 332 a.m. EDT on May 1st. It crested at 12.67 feet at 1015 p.m. EDT on the 30th. This was historically the 6th highest crest on record for the river. The White Clay Creek at Newark had minor flooding and was above its 11.5 foot flood stage from 744 p.m. EDT on the 30th through 334 a.m. EDT on May 1st. It crested at 13.71 feet at 1100 p.m. EDT on the 30th. Farther downstream, the White Clay Creek at Delaware Park had major flooding and was above its 13 foot flood stage from 413 p.m. EDT on the 30th through 802 a.m. EDT on May 1st. It crested at 16.90 feet at 100 a.m. EDT on May 1st. This was historically the 6th highest crest on record for the creek and the highest crest since August 28, 2011 associated with Tropical Storm Irene. The Red Clay Creek at Wooddale had major flooding and was above its 7 foot flood stage from 417 p.m. EDT on the 30th through 403 a.m. EDT on the 1st. It crested at 11.41 feet at 1015 p.m. EDT on the 30th. It was the 5th highest crest on record and the highest crest since Tropical Storm Irene on August 28, 2011. Farther downstream, the Red Clay Creek at Stanton crested just below major flooding criteria. It was above its 15 foot flood stage from 407 p.m. EDT on the 30th through 627 a.m. EDT on the 1st. It crested at 19.97 feet at 1145 p.m. EDT on the 30th. It was the 5th highest crest on record and also the highest crest since Tropical Storm Irene on August 28, 2011. The Brandywine Creek at Wilmington had major flooding and was above its 16.5 foot flood stage from 1033 p.m. EDT on the 30th through 738 p.m. EDT on May 1st. It crested at 20.70 feet at 6 a.m. EDT on the 1st, a new record. This new gage has been at this location since 2007. Higher relative crests could have occurred prior to that year. Event precipitation totals included 5.15 inches in Prices Corner, 5.10 inches in Newark, 4.76 inches in Newport, 4.60 inches at the Wilmington Airport and 4.50 inches in Odessa.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512737.